Almost 120 people in a five-day period in Texas overdosed on a synthetic drug that mimics the effects of marijuana.
Police believe the drug on which the victims overdosed, known as K2, came from the same Dallas supplier, News 8 reports. Some of the overdose victims had to be sedated before being treated.
Dr. James d’Etienne of Dallas’ Baylor Medical Center said that “several of [the patients] came in with similar symptoms of psychosis, altered mental status, abnormal behavior.”
K2 is designed by the chemists who create it to give users a high that is similar to weed. The effects of K2, however, are largely unknown. The substance is not listed as an illegal drug, so vendors can sell it without fear of legal repercussions, as TIME reported in an April cover story on the dramatic rise of synthetic pot’s popularity.
Police are investigating the composition of the substance connected to the rash of overdoses to determine if they were laced with other drugs.